Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 16, NWS Pendleton, OR

May 29, 2018Gilliam County, Sherman County, Wasco County, Oregon; Kittitas County, Klickitat County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at May 29, 2018, 2:41 PM PDT for Gilliam County, Sherman County, Wasco County, Oregon; Kittitas County, Klickitat County, Yakima County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 29, 2018, 2:41 PM PDT (21:41 UTC)
Expired
May 29, 2018, 9:00 PM PDT
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS76 KPDT 292141
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
241 PM PDT Tue May 29 2018

...VERY WINDY IN THE KITTITAS VALLEY AND THE EASTERN COLUMBIA
RIVER GORGE THIS EVENING...

.A cold front sweeping east of the Cascades this evening will 
cause winds to increase. It will become very windy with gusts to 
45 to 50 mph in the Kittitas Valley and the Eastern Columbia River
Gorge.

ORZ041-WAZ024-026-300400-
/O.NEW.KPDT.WI.Y.0016.180529T2141Z-180530T0400Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
including the cities of Arlington, The Dalles, White Salmon, 
Ellensburg, and Thorp
241 PM PDT Tue May 29 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 9 PM PDT this evening.

* WINDS...West to Northwest 30 to 40 mph with gusts up to 50 mph.

* TIMING...It is currently windy in the Kittitas Valley and the
  Eastern Columbia River Gorge, and winds will increase this
  afternoon and evening. 

* IMPACTS...Strong winds will cause loose objects to suddenly
  become airborne. Scattered power outages are possible.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
266 
WWUS76 KPDT 300315
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
815 PM PDT Tue May 29 2018

ORZ041-WAZ024-300415-
/O.CAN.KPDT.WI.Y.0016.000000T0000Z-180530T0400Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
815 PM PDT Tue May 29 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds in the Columbia River Gorge have decreased to 15 to 25 mph
with higher gusts, though local sustained winds to near 30 mph 
will be possible for another hour or so. These winds will continue
to slowly decrease through the evening, thus the wind advisory has
been cancelled.

$$

WAZ026-300415-
/O.CON.KPDT.WI.Y.0016.000000T0000Z-180530T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
815 PM PDT Tue May 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West to Northwest 30 to 40 mph with gusts up to 50 mph.

* TIMING...These winds will persist for around another hour then
  gradually decrease overnight.

* IMPACTS...Strong winds will cause loose objects to suddenly 
  become airborne. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
144 
WWUS76 KPDT 300401
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
901 PM PDT Tue May 29 2018

WAZ026-300515-
/O.EXP.KPDT.WI.Y.0016.000000T0000Z-180530T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
901 PM PDT Tue May 29 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds in the Kittitas Valley have decreased to 15 to 25 mph with 
higher gusts, though local sustained winds to near 30 mph will be 
possible into late evening. These winds will continue to slowly 
decrease through the night, thus the wind advisory has been
allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at May 29, 2:35 PM PDT, 6 minutes earlier.

Area forecast discussion, May 29, 2:35 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
235 PM PDT Tue May 29 2018

.SHORT TERM...Tonight through Friday.  No major weather concerns are
anticipated during the short term period.  The main weather concern
this evening will be the gusty winds in the Kittitas Valley and the
eastern Columbia River Gorge.  In these zones, winds will likely
reach 30-40G50 mph in several locations.  A wind advisory will be
issued during the afternoon package. The back edge of a cold front
has just moved onshore and will cause winds to increase after its
passage late this afternoon and evening. Moisture is lacking with
the approaching front, and any showers tonight will be widely
scattered from the Blue Mountains and John Day Basin east to the
Idaho border.  Visible satellite shows cumulus clouds over southeast
Oregon that should develop into a few thunderstorms this evening.
SPC's Mesoscale Analysis shows weak SBCAPES and lifted indices
slightly below zero in this area. The instability will be south and
east of Grant, Union, and Wallowa Counties. The cool air behind the
front will cause overnight temperatures in central Oregon to fall
into the 30s with near freezing temperatures near Sunriver, Bend,
and Redmond.

It will be cooler on Wednesday with highs mainly in the 60s to mid
70s--near seasonal temperatures--and less wind.  The forecast area
will remain under an upper level trough with lingering moisture over
the eastern mountains where isolated to scattered showers will
continue.  Once again, any thunderstorm threat will be south of the
forecast area.

No big change in the overall weather pattern on Thursday, therefore
expect little change in the temperatures, winds and the weather. A
trough will remain positioned over WA/OR with the axis of the trough
along the Cascade Range. Decreasing heights will steepen lapse rates
for a better chance of showers in the eastern mountains and a slight
chance of thunderstorms in Wallowa County.  The trough will exit the
region Thursday night followed by a dry westerly flow aloft on
Friday. It will be slightly warmer on Friday.  Wister

.LONG TERM...Friday Night through Tuesday...Models show a frontal
system passing to our north Friday night and Saturday morning in a
westerly flow aloft. This system will just brush the northern part
of the forecast area and have forecast just a slight chance of rain
showers along the Washington Cascade crest while the rest of the
area will be dry. The system will be lifting north and dissipating
Saturday afternoon and the the entire area will be dry through
Sunday morning. By Sunday afternoon, a trough will approach the
coast and will push a disturbance through the area. It doesn't look
very strong and have a slight chance of showers in the Washington
Cascades and a slight chance of showers and afternoon thunderstorms
over Wallowa county Sunday afternoon and night. Monday through
Tuesday models diverge with the GFS having a dry westerly flow over
the area while the ECMWF keeps the trough over the area. Have leaned
towards the drier GFS solution which keeps just a few showers over
the Washington Cascades and a slight chance of showers over eastern
Wallowa county Tuesday afternoon. Temperatures will be in the 70s
and lower 80s Saturday then cool a couple of degrees each day on
Sunday and Monday ending up in the 70s with 60s in the mountains.
Perry

&&

.AVIATION...Previous discussion...18Z TAFs..Southwest flow aloft
ahead of an offshore upper level trough will bring increasing mid
and high level clouds this afternoon and tonight as a weak and dry
cold front crosses the area. Skies will be mostly clear this morning
becoming sct-bkn at 15K-25K feet in the afternoon and evening. KALW,
KPDT and KPSC may have few-sct clouds at 6K-8K feet from 00Z-09Z.
Skies will generally clear after 08Z. Surface winds will run 10-15
kts with gusts to 25 kts through 04Z then drop below 12 kts after
that...except 15-25 kts with gusts to 35 kts at DLS dropping to 10
to 20 kts with gusts to 25 kts after 04Z. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  71  47  69 /   0  10  10  10
ALW  50  73  49  71 /  10  10   0  10
PSC  48  75  51  74 /   0   0   0  10
YKM  44  74  48  73 /   0   0   0  10
HRI  46  74  49  74 /   0   0   0  10
ELN  45  71  46  69 /   0   0   0  10
RDM  32  69  42  65 /  10   0  10  20
LGD  44  65  45  62 /  20  20  20  30
GCD  44  65  45  62 /  20  20  40  60
DLS  49  74  52  70 /   0   0   0  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 9 PM PDT this evening for ORZ041.

WA...Wind Advisory until 9 PM PDT this evening for WAZ024-026.

&&

85/83/83

Nearby

Wind Advisories in Oregon, 2018Wind Advisories in Washington, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.